Hail, Clinton
- When
- July 1, 1:25 PM EST
- Where
- Clinton County, Plattsburgh
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.700, -73.450
A low pressure system near James Bay, Canada on the morning of July 1 moved east across Quebec. The associated cold front in the central Great Lakes Thursday morning, July 1st, moved into northern New York during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A low pressure system near James Bay, Canada on the morning of July 1 moved east across Quebec. The associated cold front in the central Great Lakes Thursday morning, July 1st, moved into northern New York during the afternoon. The cold front continued east into northern Vermont during the evening of the 1st of July. Thunderstorms preceded and accompanied the front. Some of the storms were severe with large hail and/or strong winds. In the town of Mooers, NY, hail 1 1/4 inch in diameter was reported while in Plattsburgh, 3/4 inch diameter hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 1, 11:27 AM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1227 PM EDT THU JUL 1 2004 .SHORT TERM... FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH INFORMATION HEADLINE. TEXT OF FORECAST ALREADY HAS ENHANCED WORDING...SO NO OTHER CHANGES NEEDED AT THIS TIME. EVENSON && .PREV DISCUSSION... .SHORT TERM... MORNING UPPER AIR ANALYSIS SHOWS WARMER AIR AT 850/700 MB HAS ADVECTED INTO THE REGION FROM THE WEST. THIS IS ALSO EVIDENT WHEN NOTICING THE CHANGE IN THE MANIWAKI SOUNDING FROM 12Z WEDNESDAY TO 12Z THURSDAY. THE NET RESULT WILL BE FOR A DRY ADIABATIC LAPSE RATE BETWEEN 850 AND 500 MB...WHICH WILL GENERATE SUFFICIENT INSTABILITY FOR CONVECTION LATER TODAY. CAPE VALUES AROUND 1000 J/KG AND LIFTED INDEX VALUES AROUND -3 SHOULD GENERALLY EXIST OVER MOST OF THE REGION. THIS INCREASING UNSTABLE AIR MASS WILL EXIST IN ADVANCE OF A COLD FRONT APPROACHING THE SAINT LAWRENCE VALLEY LATER TODAY. DIFFLUENT FLOW ALOFT IN ADVANCE OF STRONG SHORTWAVE TROUGH MOVING INTO SOUTHERN QUEBEC WILL ENHANCE DYNAMIC SUPPORT FOR CONVECTION AS WELL. STRENGTHENING SPEED SHEAR AND 0-6KM DEEP LAYER SHEAR SUGGESTS POTENTIAL FOR ORGANIZED STORMS BY EARLY AFTERNOON ACROSS NORTHERN NEW YORK AND THEN ACTIVITY MOVING EASTWARD DURING THE AFTERNOON AND EVENING HOURS. FORECAST COMPOSITE CHART FROM 00Z RUN ALSO SHOWING PARAMETERS COMING INTO PLACE ACROSS THE FORECAST AREA FOR STRONG/SEVERE CONVECTION. CURRENT STORM PREDICTION CENTER DAY ONE OUTLOOK KEEPS OUR AREA IN SLIGHT RISK OF SEVERE AND THIS LOOKS VERY REASONABLE. CURRENT FORECAST HAS ALL THIS COVERED WELL AND WILL ONLY MAKE VERY MINOR CHANGES TO CLOUD WORDING FOR TODAY AS UPSTREAM CLOUDS SHOULD HAVE LITTLE IMPACT THROUGH MID AFTERNOON. REMAINDER OF FORECAST TO REMAIN UNCHANGED. EVENSON && .PREV DISCUSSION... .SHORT TERM (TODAY THROUGH SUNDAY)... POTENTIALLY ACTIVE WEATHER DAY STILL APPEARS ON TRACK AS VIGOROUS SHORTWAVE ENERGY INVOF OF JAMES BAY APPROACHES AND PASSES JUST NORTH OF REGION LATER TODAY/TONIGHT. THOUGH MID LEVEL WIND SPEEDS (30-40KT) AND 0-6KM SHEAR (40-50KT) NOT OVERLY IMPRESSIVE... SUFFICIENT BNDRY LYR DESTABILIZATION SHOULD OCCUR THIS AFTERNOON WITH MEAN CAPE VALUES BTWN 1000-2000 J/KG AND LIFTED INDICES BTWN -2 AND -5. IN ADDITION STRONG THETA E-RIDGING/PVA SUPPORTS ABOVE THINKING. UNIDIRECTIONAL NATURE OF WIND PROFILES SUGGEST ONCE CONVECTION FORMS...IT SHOULD ORGANIZE INTO A LINEAR FEATURE...WITH POTENTIAL BOWING SEGMENTS CONTAINING DAMAGING WIND GUSTS. ALSO TO CONSIDER IS WBZ VALUES BELOW 10K FT THIS AFTERNOON...WHICH WOULD ARGUE IN FAVOR OF LARGE HAIL W/STRONGER STORMS. WILL MAINTAIN PRIOR THINKING AND KEEP HIGHEST THREAT OF STORMS DURING AFTERNOON/EVENING HOURS...THOUGH INITIAL CONVECTION APPROACHING SAINT LAWRENCE VALLEY WILL HAVE TO BE MONITORED FOR POTENTIAL EARLY UPDATE. WILL THEN TAPER POPS WEST TO EAST OVERNIGHT AS SYSTEM PUSHES EASTBOUND AND SKIES BECOME PC. BROAD RIDGING AT SFC AND ALOFT ACROSS EASTERN GREAT LAKES TO THEN BRIDGE ACROSS N NY WESTERN NEW ENGLAND ALONG WITH MAINLY FAIR AND DRY CONDS EXPECTED FOR FRI THROUGH EARLY SUNDAY. LATEST PROGS DO INDICATE TODAYS SHORTWAVE TO MAKE A RIGHT TURN ACROSS FAR EASTERN NEW ENGLAND...DROPPING SOUTHWARD INTO GULF OF MAINE DURING THIS PERIOD...AND THIS MAY THROW A FEW BACKLASH CLOUDS INTO EASTERN ZONES DURING FRI-SAT TIME FRAME...BUT NONETHELESS MAINLY SEASONABLE AND DRY. BY SUNDAY OPERATIONAL SOLNS CONTINUE TO INDICATE MERIDIONAL CENTRAL U.S. TROUGHINESS TO LIFT NORTHEASTWARD TOWARDS NEW ENGLAND BY SUNDAY. ONLY CHANGE HERE WAS TO LOWER POPS ACROSS EASTERN ZONES DURING THIS PERIOD...AS BEST WAA APPEARS TO AFFECT AREAS FROM CHAMPLAIN VALLEY WESTWARD. && .LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)... AFOREMENTIONED TROUGH AND ASSOC SFC LOW TO THEN LIFT NORTHEAST ACROSS AREA DURING SUN NT INTO MONDAY ALONG WITH CHC SHRAS/TSRAS. THEN HIGH PRESSURE TO BUILD IN BY MID WEEK WITH DRY CONDS RETURNING. PRIOR FCST COVERING THESE TIME PERIODS IN GOOD SHAPE...AND NO CHANGES MADE HERE. && .AVIATION... THUNDERSTORMS ASSOCIATED WITH A WARM FRONT LIFTING AN UNSTABLE AIRMASS ALOFT MAY CLIP KMSS BEFORE DAWN THEN KSLK BEFORE WEAKENING AS IT APPROACHES BTV AFT 12Z. WILL WATCH THIS FOR POSSIBLE AMD. OTHERWISE SOME MIDDLE CLOUD DEBRIS WILL MOVE QUICKLY THROUGH THROUGH THE REGION THIS MORNING. WITH COLD TEMPERATURES ALOFT...DAYTIME HEATING...MODERATE WINDS ALOFT EXPECT CU TO QUICKLY FORM INTO CB BY MIDDAY WITH GREATEST THREAT OF SCATTERED THUNDERSTORMS DURING TIME OF MAXIMUM AFTERNOON HEATING THEN WEAKENING AFTER DARK. RELATIVELY STRONG LOW LEVEL WINDS IN NRN NY WILL LEAD TO SW WIND GUSTS NEAR 30 KTS THIS AFTERNOON. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN WITH CIGS MVFR AND VISIBILITIES BRIEFLY DOWN TO 1 MILE AND WIND GUSTS TO 30 KTS. ISOLD LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. SOME PATCHY BR OR FG POSSIBLE NEAR 06Z FRI BUT LEFT OUT OF THE TAFS FOR NOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR VTZ001>009-016-017-018. NY...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR NYZ026>031-034-087. && PUBLIC...JMG AVIATION/MARINE...PS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 459 AM EDT THU JUL 1 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-020856- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 459 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY THIS AFTERNOON AND EVENING...A FEW MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. A COLD FRONT WILL MOVE PUSH THE THUNDERSTORMS OUT OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON CONTINUING EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. && FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1055 AM EDT THU JUL 1 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-012300- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1055 AM EDT THU JUL 1 2004 ...SEVERE WEATHER WILL IMPACT NORTHERN NEW YORK AND VERMONT THIS AFTERNOON AND EVENING... A COLD FRONT EXTENDING FROM SOUTHERN CANADA TO THE NORTHERN GREAT LAKES WILL MOVE ACROSS NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. THIS FRONT COMBINED WITH AMPLE LOW LEVEL MOISTURE AND DAYTIME SURFACE HEATING WILL PRODUCE STRONG TO SEVERE STORMS ACROSS THE NORTH COUNTRY. THUNDERSTORMS ARE EXPECTED TO FORM IN THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS BETWEEN NOON AND 200 PM. THESE STORMS ARE THEN EXPECTED TO MOVE INTO CHAMPLAIN VALLEY AND CENTRAL VERMONT BY MID AFTERNOON...AND CONTINUE INTO EASTERN AND SOUTHERN VERMONT INTO THE EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS LATER THIS AFTERNOON. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1248 PM EDT THU JUL 1 2004 NYZ028-031-VTZ001-002-011745- WESTERN CLINTON NY-NORTHEASTERN CLINTON NY- INCLUDING THE CITIES OF...PLATTSBURGH 1248 PM EDT THU JUL 1 2004 ...A STRONG THUNDERSTORM WILL BE MOVING ACROSS CENTRAL CLINTON COUNTY NEW YORK THROUGH 130 PM... AT 1245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CLAYBURG...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MOFFITTSVILLE...CHAZY LAKE BY 100 PM... NEAR DANNEMORA BY 110 PM...NEAR JERICHO...MORRISONVILLE BY 120 PM... NEAR BEEKMANTOWN...EXIT 40 I87 BY 130 PM...NEAR CHAZY AND EXIT 41 I87 BY 140 PM. THIS THUNDERSTORM HAS FREQUENT...DEADLY LIGHTNING...HEAVY RAIN AND THE POSSIBILITY OF BRIEF STRONG WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1250 PM EDT THU JUL 1 2004 NYZ026>031-034-035-087-VTZ001>009-016>018-012243- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-ESSEX-GRAND ISLE-LAMOILLE- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- 1250 PM EDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN NEW YORK AND VERMONT VALID UNTIL 600 PM EDT. THE SEVERE THUNDERSTORM WATCH IS VALID FOR SAINT LAWRENCE... FRANKLIN...CLINTON AND ESSEX COUNTIES OF NEW YORK AND GRAND ISLE...FRANKLIN...CHITTENDEN...ADDISON...WASHINGTON...LAMOILLE ...ORLEANS...CALEDONIA...AND ESSEX. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT THIS AFTERNOON AND EVENING. ATMOSPHERIC CONDITIONS ARE SUCH THAT THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 104 PM EDT THU JUL 1 2004 NYZ034-035-VTZ009-011-011800- WESTERN ADDISON-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX- ...A STRONG THUNDERSTORM WILL BE MOVING ACROSS THE SOUTHERN LAKE CHAMPLAIN VALLEY THROUGH 2 PM... AT 100 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF SCHROON LAKE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE 5 MILES SOUTH OF PARADOX BY 130 PM...NEAR TICONDEROGA...SHOREHAM BY 150 PM AND 5 MILES NORTH OF ORWELL BY 200 PM. THIS STORM HAS DANGEROUS LIGHTNING AS WELL AS THE POSSIBILITY OF LARGE HAIL AND STRONG WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN NEW YORK AND VERMONT FROM ADDISON AND WASHINGTON COUNTIES NORTHWARD. SLW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 134 PM EDT THU JUL 1 2004 NYZ028-031-034-035-VTZ001-002-005-009-011900- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- 134 PM EDT THU JUL 1 2004 ...STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE CHAMPLAIN VALLEY THROUGH 3 PM... AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS IN EASTERN FRANKLIN...CLINTON AND ESSEX COUNTIES IN NEW YORK MOVING EAST AT 30 MPH. THESE STORMS WILL BEGIN ENTERING THE CHAMPLAIN VALLEY OF VERMONT SHORTLY. THESE STORMS CONTAIN DANGEROUS LIGHTNING...BRIEF HEAVY RAINS AS WELL AS THE POSSIBILITY OF STRONG GUSTY WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM AND AT ANY TIME SOME OF THESE STORMS COULD BECOME SEVERE. IF OUTDOORS...SEEK SAFE SHELTER AT FIRST SIGNS OF THUNDERSTORMS. WHITTIER
The Burlington radar (KCXX), 31 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413894, 5413895.